Case Study: Reversible Cardiomyopathy Caused By Administration of Interferon alpha

Aarif Y Khakoo; Marc K Halushka; J Eduardo Rame; E Rene Rodriguez; Edward K Kasper; Daniel P Judge

Disclosures

Nat Clin Pract Cardiovasc Med. 2005;2(1):53-57. 

In This Article

The Case

A 56-year-old man underwent resection of a 2.1 × 1.0 × 0.6 cm lesion from his anterior neck. Pathology showed malignant melanoma with clear margins, 3.5 mm in thickness, Clark's Level IV , AJCC Stage IIA , T3N0M0 . An echocardiogram to investigate dyspnea in the immediate postoperative period was entirely normal. One month later he began therapy with interferon α-2b, receiving 37 million units daily intravenously on weekdays for 4 weeks, followed by 35 weeks of 18 million units administered subcutaneously three times a week. After 8 months of treatment, the patient complained of fatigue while performing routine tasks, and 2 months later, he was admitted to hospital with complaints of worsening dyspnea and cough. Echocardiography showed left-ventricular end-diastolic dilatation (6.3 cm), with normal wall thickness and severe global systolic dysfunction. Estimated ejection fraction was 15%. Serum thyrotropin was 48.8 mIU/l (normal range 0.5-5.0 mIU/l), and serum free thyroxine was 4.24 pmol/l (normal range 9.1-23.8 pmol/l). Oral levothyroxine was begun at 0.05 mg daily and he was transferred for further management.

On arrival, the patient's blood pressure was 105/70 mmHg. Systolic blood pressure dropped to 84 mmHg; his temperature was 37.0 °C, pulse was 120 beats/min, and respiratory rate was 30 breaths/min. He was markedly diaphoretic . Head and neck exam revealed thyromegaly and jugular venous distention. Cardiac examination revealed a point of maximum impulse that was diffuse and laterally displaced, a third heart sound, and a grade II/VI holosystolic murmur at the left lower sternal border. Carotid and peripheral pulses were diminished, and his extremities were cool. Electrocardiography revealed sinus tachycardia with T-wave flattening in leads V2-V5, no ischemic ST changes and no evidence of prior infarction. Laboratory data are summarized in Table 1 . Chest radiography revealed pulmonary vascular congestion with cardiomegaly. The cause of this patient's cardiomyopathy was considered likely to be interferon administration, although other etiologies were considered.

On his second day in hospital, the patient was intubated for respiratory failure. Intravenous dobutamine and dopamine were started because of persistent hypotension. A pulmonary arterial thermodilution catheter was inserted and confirmed the clinical impression of cardiogenic shock, with right atrial pressure 14 mmHg, pulmonary arterial pressure 44/26 mmHg, pulmonary capillary wedge pressure 21 mmHg and cardiac index 1.8 l/min/m2. Corticosteroid therapy was initiated to address the possibility that adrenal insufficiency was playing a role in his hypotension, but hydrocortisone 100 mg intravenously every 6 h resulted in no notable improvement in hemodynamic indices. A random serum cortisol level was 336.6 nmol/l, with a simultaneous serum adrenocorticotropin hormone level of 22.5 pmol/l (normal range: 2.0-11.5 pmol/l). On the fourth hospital day, 10 µg of intravenous triiodothyronine was administered every 6 h, in addition to supplemental T4 (levothyroxine). Over the next several days, the patient's hypotension improved and he was weaned off inotropic support. Because of persistent cardiac dysfunction, a search for primary cardiac disease continued. A coronary arteriogram showed noncritical stenoses (60% proximal right coronary artery stenosis and 40% distal left anterior descending coronary stenosis). Right-ventricular endomyocardial biopsy demonstrated an inflammatory infiltrate without myocyte necrosis, classified as borderline myocarditis, with a peculiar interstitial collection of macrophages and T cells. Immunohistochemical stains for natural killer cells and melanocytes were negative. Immunofluorescence for IgA, IgM and IgG were also negative. Electron microscopy demonstrated tubuloreticular inclusions in the endothelial cells of the interstitial capillaries (Figure 1), a characteristic effect of interferon α.[1] A panel of serum myocardial autoantibodies was negative. The biopsy confirmed the diagnosis of interferon-induced cardiomyopathy in this clinical context. After interferon α-2b therapy had been discontinued for 8 weeks, a repeat right-heart catheterization and endomyocardial biopsy showed improved left-ventricular function and resolution of the inflammatory infiltrate. The patient was euthyroid on supplemental levothyroxine. An echocardiogram repeated 3 months after interferon therapy was stopped showed normal left-ventricular size and function.

Electron microscopy demonstrating interferon-induced tubuloreticular inclusions. The lower power image (× 8,000) is useful for the identification of normal appearing mitochondria (thick arrow, main picture) and several normal myofibrils (thin arrows, main picture) on a background of normal glycogen content in a myocyte on the right side of the image. A tubuloreticular inclusion is seen in an endothelial cell (asterisk). ( A ) A higher-power view (× 15,000) shows another tubuloreticular inclusion.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....